Monatshefte für Mathematik

, Volume 177, Issue 4, pp 551–567 | Cite as

Triharmonic isometric immersions into a manifold of non-positively constant curvature



A triharmonic map is a critical point of the 3-energy in the space of smooth maps between two Riemannian manifolds. We study the generalized Chen’s conjecture for a triharmonic isometric immersion \(\varphi \) into a space form of non-positive constant curvature. We show that if the domain is complete and both the 4-energy of \(\varphi \), and the \(L^4\)-norm of the tension field \(\tau (\varphi )\), are finite, then such an immersion \(\varphi \) is minimal.


Harmonic map Triharmonic map Chen’s conjecture Generalized Chen’s conjecture 

Mathematics Subject Classification

Primary 58E20 Secondary 53C43 


  1. 1.
    Baird, P., Eells, J.: A conservation law for harmonic maps. Lect. Notes Math. Springer, vol. 894, pp. 1–25 (1981)Google Scholar
  2. 2.
    Baird, P., Fardoun, A., Ouakkas, S.: Liouville-type theorems for biharmonic maps between Riemannian manifolds. Adv. Calc. Var. 3, 49–68 (2010)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Baird, P., Wood, J.: Harmonic morphisms between riemannian manifolds. Oxford Science Publication, Oxford (2003)Google Scholar
  4. 4.
    Caddeo, R., Montaldo, S., Piu, P.: On biharmonic maps. Contemp. Math. 288, 286–290 (2001)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Chen, B.Y.: Some open problems and conjectures on submanifolds of finite type. Soochow J. Math. 17, 169–188 (1991)MathSciNetGoogle Scholar
  6. 6.
    Eells, J., Lemaire, L.: A report on harmonic maps. Bull. London Math. Soc. 10, 1–68 (1978)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Eells, J., Lemaire, L.: Selected topics in harmonic maps, CBMS. Am. Math. Soc. 50(1983)Google Scholar
  8. 8.
    Eells, J., Lemaire, L.: Another report on harmonic maps. Bull. London Math. Soc. 20, 385–524 (1988)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Eells, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Gaffney, M.P.: A special Stokes’ theorem for complete Riemannian manifold. Ann. Math. 60, 140–145 (1954)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Gudmundsson, S.: The bibliography of harmonic morphisms.
  12. 12.
    Ichiyama, T., Inoguchi, J., Urakawa, H.: Biharmonic maps and bi-Yang-Mills fields. Note di Matematica 28, 233–275 (2009)MathSciNetMATHGoogle Scholar
  13. 13.
    Ichiyama, T., Inoguchi, J., Urakawa, H.: Classifications and isolation phenomena of biharmonic maps and bi-Yang-Mills fields. Note di Matematica 30, 15–48 (2010)MathSciNetGoogle Scholar
  14. 14.
    Ishihara, S., Ishikawa, S.: Notes on relatively harmonic immersions. Hokkaido Math. J. 4, 234–246 (1975)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Jiang, G.Y.: 2-Harmonic maps and their first and second variational formula. Chin. Ann. Math. 7A (1986), 388–402. Note di Matematica 28, pp. 209–232 (2009)Google Scholar
  16. 16.
    Kasue, A.: Riemannian geometry, in Japanese. Baihu-kan, Tokyo (2001)Google Scholar
  17. 17.
    Lamm, T.: Biharmonic map heat flow into manifolds of nonpositive curvature. Calc. Var. 22, 421–445 (2005)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Loubeau, E., Oniciuc, C.: The index of biharmonic maps in spheres. Compos. Math. 141, 729–745 (2005)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Loubeau, E., Oniciuc, C.: On the biharmonic and harmonic indices of the Hopf map. Trans. Am. Math. Soc. 359, 5239–5256 (2007)MathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Loubeau, E., Ou, Y.-L.: Biharmonic maps and morphisms from conformal mappings. Tohoku Math. J. 62, 55–73 (2010)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Montaldo, S., Oniciuc, C.: A short survey on biharmonic maps between Riemannian manifolds. Rev. Un. Mat. Argentina 47, 1–22 (2006)MathSciNetGoogle Scholar
  22. 22.
    Maeta, S.: k-Harmonic maps into a Riemannian manifold with constant sectional curvature. Proc. Am. Math. Soc. 140, 1835–1847 (2012)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Maeta, S.: Polyharmonic maps of order k with finite \(L^p\) k-energy into Euclidean spaces. Proc. Am. Math. Soc. (to appear)Google Scholar
  24. 24.
    Nakauchi, N., Urakawa, H.: Biharmonic hypersurfaces in a Riemannian manifold with non-positive Ricci curvature. Ann. Global Anal. Geom. 40, 125–131 (2011)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Nakauchi, N., Urakawa, H.: Biharmonic submanifolds in a Riemannian manifold with non-positive curvature. Results Math. 63, 467–474 (2013)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Nakauchi, N., Urakawa, H., Gudmundsson, S.: Biharmonic maps into a Riemannian manifold of non-positive curvature. Geom. Dedicata 169, 263–272 (2014)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Nakauchi, N., Urakawa, H.: Polyharmonic maps into the Euclidean space. arXiv: 1307.5089v2
  28. 28.
    Oniciuc, C.: On the second variational formula for biharmonic maps to a sphere. Publ. Math. Debrecen. 67, 285–303 (2005)MathSciNetGoogle Scholar
  29. 29.
    Ye-Lin, Ou, Tang, Liang: On the generalized Chen’s conjecture on biharmonic submanifolds. Michigan Math. J. 61, 531–542 (2012)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Sasahara, T.: Legendre surfaces in Sasakian space forms whose mean curvature vectors are eigenvectors. Publ. Math. Debrecen 67, 285–303 (2005)MathSciNetGoogle Scholar
  31. 31.
    Schoen, R., Yau, S.T.: Harmonic maps and the topology of stable hypersurfaces and manifolds with non-negative Ricci curvature. Comment. Math. Helv. 51, 333–341 (1976)MathSciNetCrossRefMATHGoogle Scholar
  32. 32.
    Yau, S.T.: Some function-theoretic properties of complete Riemannian manifold and their applications to geometry. Indiana Univ. Math. J. 25, 659–670 (1976)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Wang, Z-P., Ou, Y-L.: Biharmonic Riemannian submersions from 3-manifolds. Math. Z. 269, pp. 917–925, (2011), arXiv: 1002.4439v1
  34. 34.
    Wang, S.B.: The first variation formula for k-harmonic mapping. J. Nanchang Univ. 13(1), 24–37 (1989)Google Scholar

Copyright information

© Springer-Verlag Wien 2014

Authors and Affiliations

  • Shun Maeta
    • 1
  • Nobumitsu Nakauchi
    • 2
  • Hajime Urakawa
    • 3
  1. 1.Division of MathematicsShimane UniversityMatsueJapan
  2. 2.Graduate School of Science and EngineeringYamaguchi UniversityYamaguchiJapan
  3. 3.Institute for International EducationTohoku UniversitySendaiJapan

Personalised recommendations